Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Bismarck, ND

January 31, 201820 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 31, 2018, 2:34 PM CST for 20 counties in North Dakota. It took effect at Jan 31, 2018, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2018, 2:34 PM CST (20:34 UTC)
In effect from
Jan 31, 2018, 9:00 PM CST
Expired
Feb 1, 2018, 12:00 PM CST
In force
15 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS43 KBIS 312034
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
234 PM CST Wed Jan 31 2018

NDZ001>005-009>013-019>023-025-035>037-047-048-051-010445-
/O.NEW.KBIS.WC.Y.0004.180201T0300Z-180201T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Oakes, and Ellendale
234 PM CST Wed Jan 31 2018 /134 PM MST Wed Jan 31 2018/

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 30 below 
  zero.

* WHERE...Most of northwest and central North Dakota.

* WHEN...9 PM CST this evening to noon CST Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. If traveling carry a winter survival kit and have extra
layers of clothes. If you become stranded, stay with your 
vehicle.

$$

PA
5 follow-up statements
684 
WWUS43 KBIS 010329
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
929 PM CST Wed Jan 31 2018

NDZ001>005-009>013-019>023-025-035>037-047-048-051-011130-
/O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Oakes, and Ellendale
929 PM CST Wed Jan 31 2018 /829 PM MST Wed Jan 31 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 30 below 
  zero.

* WHERE...Most of northwest and central North Dakota. 

* WHEN...Through noon CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
waa
547 
WWUS43 KBIS 010916
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
316 AM CST Thu Feb 1 2018

NDZ001>005-009>013-019>023-025-035>037-047-048-051-011730-
/O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Oakes, and Ellendale
316 AM CST Thu Feb 1 2018 /216 AM MST Thu Feb 1 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Portions of north central North Dakota, northwest 
  North Dakota, south central North Dakota and southeast North 
  Dakota.

* WHEN...Now to noon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
094 
WWUS43 KBIS 011247
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
647 AM CST Thu Feb 1 2018

NDZ001>005-009>013-019>023-025-035>037-047-048-051-011800-
/O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Oakes, and Ellendale
647 AM CST Thu Feb 1 2018 /547 AM MST Thu Feb 1 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Most of northwest and central North Dakota. 

* WHEN...Through noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
ck
493 
WWUS43 KBIS 011620
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1020 AM CST Thu Feb 1 2018

NDZ001>005-009>013-019>023-025-035>037-047-048-051-011800-
/O.CON.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Oakes, and Ellendale
1020 AM CST Thu Feb 1 2018 /920 AM MST Thu Feb 1 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 35 below 
  zero.

* WHERE...Most of northwest and central North Dakota.

* WHEN...Through noon CST today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

PA
637 
WWUS43 KBIS 011757
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1157 AM CST Thu Feb 1 2018

NDZ001>005-009>013-019>023-025-035>037-047-048-051-011900-
/O.EXP.KBIS.WC.Y.0004.000000T0000Z-180201T1800Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, 
Bismarck, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Oakes, and Ellendale
1157 AM CST Thu Feb 1 2018 /1057 AM MST Thu Feb 1 2018/

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/
TODAY...

Wind chill values will continue to slowly warm to 10 to 20 below
zero through the afternoon. 

$$

PA

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 31, 1:32 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 31, 1:32 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
132 PM CST Wed Jan 31 2018

.UPDATE...
Issued at 130 PM CST Wed Jan 31 2018

Little change with this forecast update as the light snow
continues in association with the Arctic cold front propagating
across southern North Dakota as of 1930 UTC.

UPDATE Issued at 1113 AM CST Wed Jan 31 2018

Increased PoPs for a band of light snow associated with the Arctic
front that will continue to propagate south through the afternoon.
A Wind Chill Advisory may be needed across the northwest and
central tonight into Thursday morning.

UPDATE Issued at 643 AM CST Wed Jan 31 2018

Main changes to the forecast were to increase clouds, especially
north, and add a few flurries towards the Turtle Mountains.

Early morning satellite imagery shows stratus moving across
northern parts of the state. This has not been handled very well
by the short term models. After collaboration with NWS Grand
Forks, have increased clouds and added a few flurries. Some
locations have been reporting flurries under the stratus across
southern parts of Saskatchewan and Manitoba.

Otherwise, the forecast is generally on track. Chances for snow
are still expected to increase in western North Dakota this
morning, with the chances moving into the south central part of
the state by late morning / early afternoon. Temperatures won't
recover much with cold air advection prevailing through the day.

&&

.SHORT TERM...(Today and tonight)
Issued at 316 AM CST Wed Jan 31 2018

The main focus for the short term is a chance for light snow and
colder temperatures today.

A tight baroclinic zone will set up today as a second cold front
swings through. This will bring reinforcing cold air and a chance
for some light snow. Strong cold air advection and pressure rises
will lead to another breezy day with winds around 30 mph. These
breezy winds will lead to wind chills below zero north. There may
be just enough forcing along the front to spark some light snow
across southwest and south central North Dakota. Only a light
dusting of snow is expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 316 AM CST Wed Jan 31 2018

Dangerous wind chills through much of the extended, with the
potential for accumulating snow Friday into Saturday highlight
the extended forecast.

A second push of Arctic air is expected this weekend. Dangerous
wind chills to around 35 below are forecast Wednesday night
through Saturday night, especially across northern and central
North Dakota. As the first surface high propagates southeast
Friday, the low level baroclinic zone is forecast to shift east
into North Dakota through Saturday. This supports the potential
for accumulating snow Friday into Saturday across most of the
area, with a brief break in dangerous wind chills Thursday night
into Friday. The latest guidance suggests only and inch or two of
snow through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 130 PM CST Wed Jan 31 2018

Widespread MVFR ceilings this afternoon will improve to VFR this
evening for most of western and central North Dakota. IFR
conditions in light snow will impact most of western and central
North Dakota through the afternoon in association with a cold
front that will move south across the area. Strong northwest winds
with gusts of 30-35kts are expected behind the cold front through
early evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...PA
Hazardous weather outlook, Jan 31, 1:26 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
126 PM CST Wed Jan 31 2018

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-011930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
126 PM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Dangerous wind chills to 30 below zero are expected tonight
through Thursday morning across northwest and central North
Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of dangerous wind chills to 35 below zero are expected
generally across northern and central North Dakota Friday night
through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>034-040>045-011930-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
126 PM CST Wed Jan 31 2018 /1226 PM MST Wed Jan 31 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of dangerous wind chills to 35 below zero are expected
Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

Nearby

Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.